Dec 15

Young mother, 20, dies after taking ‘a few extra paracetamol’ to help cope with breast surgery pain (Daily Mail, Dec. 15, 2011):

  • One in four with paracetamol-induced liver damage have taken a ‘staggered overdose’
  • Desiree had emergency liver transplant to try and save her but her body rejected the organ

A young mother died from liver failure following routine surgery after she took ‘a few extra tablets’ of paracetamol each day to cope with the pain.

Desiree Phillips, 20, had a number of benign lumps on her breast removed earlier this year.

Doctors prescribed antibiotics and over-the-counter paracetamol to help her cope with the discomfort.

Continue reading »

Tags: , , , ,

Jan 16

The standard paracetamol dose is to be slashed

BRITAIN’S most popular painkiller is at the centre of a major health scare over fears it can cause liver failure and death.

Health regulators are to limit the amount of paracetamol in prescription medicines because of soaring cases of liver damage.

Paracetamol – also known as acetaminophen – is highly toxic to the liver if taken in excessive amounts and even more dangerous at the larger doses found in prescription combination drugs.

But if taken with a second over-the-counter drug that already has high levels of paracetamol, it can kill. Paracetamol is often found in cold and flu medicines.

Now the US regulator, the Food and Drug Administration, has announced it will cap the amount of paracetamol in drugs at 325mg per capsule instead of the current 500mg.

Some prescription medicines in America contain as much as 750mg of paracetamol.

In Britain, prescription-only and over-the-counter paracetamol tablets are limited to 500mg.

People are warned not to take more than two 500mg pills in four hours and no more than eight in 24 hours. Taking more could lead to acute liver failure.

In some cases just 10g of the drug – or 20 tablets – has been linked to overdose and liver damage. Sudden liver failure, which can be caused by the drug, can lead to the brain rapidly swelling often giving doctors little chance to save people. Just days ago it emerged that ibuprofen painkillers cause an increased risk of strokes in heart disease sufferers.

Continue reading »

Tags: , , , , , , , , , , ,